Indiana, 2018

Damaging Winds in Indiana, September 5, 2018

September 5, 2018 · NWS IWX · 4 events in 3 counties and zones

A cold front moved through during the afternoon hours, interacting with around 1500 J/KG of MLCAPE. Lapse rates and shear profiles were less than favorable, but abundant moisture allowed for a few pockets of storms to produce some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through during the afternoon hours, interacting with around 1500 J/KG of MLCAPE. Lapse rates and shear profiles were less than favorable, but abundant moisture allowed for a few pockets of storms to produce some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 5, 1:57 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 5, 1:57 PM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
257 PM EDT Wed Sep 5 2018

.SYNOPSIS...
Issued at 257 PM EDT Wed Sep 5 2018

Isolated to scattered thunderstorms are expected to develop and
persist for a time this evening across northwest Indiana and
southwest Michigan. Additional thunderstorms are possible overnight.
A cooler and increasingly drier airmass will slip south across the
area Friday and Saturday before turning markedly wetter Sunday as
the remains of Gordon lift through the Ohio valley. Areas south of
the highway 24 corridor have the potential to see some significant
rain amounts.

&&

.SHORT TERM...(Tonight and Thursday)
Issued at 257 PM EDT Wed Sep 5 2018

Decaying frontal zone extending swwd from sw disturbance progressing
through srn Canada still looks to foster some convective development
toward 22Z within broad sfc confluent zone through nw cwa. Lack of
more appreciable frontal based forcing through will keep activity
isolated to scattered overnight as frontal boundary pushes
southeast.

On Thu morning showers west/north expected to decay by aftn with
additional convective development possible far south invof of
washing H85 frontal slope however anemic forcing here may fail to
produce anything at all. Thus will hold with just a slight chc
mention especially in light of CAM trends Thu aftn.

&&

.LONG TERM...(Thursday night through Tuesday)
Issued at 257 PM EDT Wed Sep 5 2018

Low level erly flow ramps up through Sat ahead of remains of Gordan.
Ewd flank of increasing low level moisture plume likely to focus
into what remains of frontal zone through cntrl IN and likely to
encompass far srn/swrn zones late Sat aftn. Outside of that area
remainder of the cwa looks to hold dry per fairly vigorous dry
entrainment. Thereafter warm advection surge expected to advance
farther north Sat night with rain overspreading much of area and of
which continues for much of Sun before diminishing/ending Sun night.
While significant timing/track spread continues most favored area
for potential significant rains (3+) still remains within the
Maumee/Wabash basins where greatest model clustering/consistency
exists.

Ridging sfc and aloft follows after Gordon pulls away with
rebounding temps/dry wx through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 112 PM EDT Wed Sep 5 2018

VFR conditions with a sct/bkn cu deck near 5 kft and southwest winds
10-15 knots will continue this afternoon. There remains some
potential for scattered convection to fire near a cold front late
this afternoon into this evening, especially at KSBN 22-03z and KFWA
02-06z. Post-frontal cold advection/saturation should yield MVFR
cigs (possibly IFR at KSBN) later tonight into Thursday morning
otherwise...with lingering showers possible.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from late tonight through Thursday
     afternoon for INZ003.

MI...Beach Hazards Statement from late tonight through Thursday
     afternoon for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 2 AM to 2 PM EDT Thursday for LMZ043-
     046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 5, 3:31 AM EST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
431 AM EDT Wed Sep 5 2018

INZ004>006-008-012>017-020-022>026-032-033-MIZ078-079-061215-
St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Huntington-
Wells-Grant-Blackford-Cass MI-St. Joseph MI-
431 AM EDT Wed Sep 5 2018 /331 AM CDT Wed Sep 5 2018/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Peak heat index values will reach into the 95 to 100 degree range
this afternoon.

There is a chance of thunderstorms this afternoon and evening. Severe
storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday afternoon into the weekend.
Severe weather is not expected, but locally heavy rainfall is
possible especially late in the week.

Peak heat index values will reach into the 95 to 100 degree range
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-061215-
La Porte-Berrien-
431 AM EDT Wed Sep 5 2018 /331 AM CDT Wed Sep 5 2018/

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Peak heat index values will reach into the 95 to 100 degree range
this afternoon.

There is a chance of thunderstorms this afternoon and evening. Severe
storms are not expected.

Dangerous swimming conditions on Lake Michigan beaches will develop
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerous swimming conditions on Lake Michigan beaches will continue
through Thursday afternoon.

Thunderstorms are possible Thursday into the weekend. Severe weather
is not expected, but locally heavy rainfall is possible especially
this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-061215-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
431 AM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon and evening. Severe
storms are not expected.

Conditions will become hazardous for small craft late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions will remain hazardous for small craft through Thursday
afternoon.

Thunderstorms are possible Thursday afternoon into the weekend.

INZ007-009-018-027-034-MIZ080-081-OHZ001-002-004-005-015-016-024-025-
061215-
Steuben-De Kalb-Allen IN-Adams-Jay-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
431 AM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Peak heat index values will reach into the 95 to 100 degree range
this afternoon.

There is a chance of thunderstorms this afternoon and evening. A few
storms could be strong to severe with wind gusts the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Thursday afternoon into the weekend. Severe
weather is not expected, but locally heavy rainfall is possible especially
late in the week.

Peak heat index values will reach into the 95 to 100 degree range
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 5:44 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT WED SEP 5 2018

MIZ079-080-052315-
Branch-St. Joseph-
644 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH AND
NORTHWESTERN BRANCH COUNTIES...

At 643 PM EDT, a strong thunderstorm was located near Centreville, or
7 miles northeast of Three Rivers, moving east at 25 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm. Large tree limbs and small trees may be knocked down with
these winds.

Locations impacted include...
Union City, Colon, Leonidas, Mendon, Sherwood, Wasepi, Fishers Lake,
Fairfax and Matteson Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4193 8513 4194 8557 4205 8561 4207 8550
      4207 8516
TIME...MOT...LOC 2243Z 260DEG 22KT 4199 8550

NWS
Special weather statement, Sep 5, 6:01 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
701 PM EDT WED SEP 5 2018

INZ004-005-MIZ078-052330-
St. Joseph-Elkhart-Cass-
701 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH AND SOUTHEASTERN CASS COUNTIES...

At 700 PM EDT, a strong thunderstorm was located over Granger, moving
northeast at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm. Tree limbs and small trees may be blown down by these wind
gusts.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Granger, Simonton Lake, Osceola,
Cassopolis, Edwardsburg, Union, Calvin Center, Adamsville, Juno Lake,
Diamond Lake, Shavehead Lake, Eagle Lake and Paradise Lake.

This includes Interstate 80 in Indiana between mile markers 81 and
94.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4162 8609 4168 8622 4193 8601 4183 8576
TIME...MOT...LOC 2300Z 228DEG 29KT 4170 8612

NWS

The radar

The Northern Indiana radar (KIWX), 49 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elkhart

When
September 5, 6:21 PM EST to 6:22 PM EST
Where
Elkhart County, 1.47 mi NNE of Simonton Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.750, -85.970

The public reported a tree was blown down with some damage to a canopy on a home.

Thunderstorm Wind, Kosciusko

When
September 5, 6:48 PM EST to 6:49 PM EST
Where
Kosciusko County, 0.69 mi S of Milford
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.410, -85.850

The public reported trees were blown down as well as a power pole snapped in the area.

Thunderstorm Wind, Elkhart

When
September 5, 7:45 PM EST to 7:46 PM EST
Where
Elkhart County, 1.47 mi SSE of Simonton Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.710, -85.970

Local media reported several large tree branches were blown down in the area.

Thunderstorm Wind, Lagrange

When
September 5, 7:45 PM EST to 7:46 PM EST
Where
Lagrange County, 2.14 mi NNW of Eddy
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.560, -85.440

Local media reported a tree was blown down onto an unoccupied car as well as a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783362, 783363, 783364, 783365.